MAUDE Adverse Event Report: SISTEMAS MEDICOS ALARIS S.A. DE C.V. UNSPECIFIED BD INFUSION SET; INTRAVASCULAR ADMINISTRATION SET

SISTEMAS MEDICOS ALARIS S.A. DE C.V. UNSPECIFIED BD INFUSION SET; INTRAVASCULAR ADMINISTRATION SET
Catalog Number 10010454
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/14/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that unspecified bd infusion set had flow issues the following information was received by the initial reporter with the following verbatim.Currently a pcu, 2 pumps and a low sorbing tubing primary iv set is sequestered at the hospital but the original iv bag was discarded.The bd team emphasized the importance of sending the devices and tubing for a formal root cause analysis at bd.Per the manager, the patient was a 26-week-old premature baby ¿ the patient was not stable prior to oi event.The patient came in on transport with a piv infusing d10 in a 500ml iv bag.Once at the hospital the clinicians established two umbilical lines and changed fluids over to the umbilical lines.The pumps are changed from ¿transporter¿ pumps to the pumps in the room upon arrival unless the situation is super critical.Typically tubing would not be left hanging outside the pump; the nurse would have thrown away the d10 iv set or turned the channel off and left the tubing in the pump.But, at the time, the nurse clinician removed the tubing from the channel (because the channel was needed for the fluids on the umbilical lines) but they left the tubing hanging on the iv pole so they wouldn¿t lose the med dose that they had already started, they left the tubing hanging ¿waiting for the med to get done¿, the clinicians were ¿worried the baby wouldn¿t get it¿ so they took the iv tubing out and left it thinking it was going to ¿prevent anything from happening¿.The clinician reportedly relied on the safety clamp to close.The roller clamp was open.After this event, the hospital learned through their own investigation that nurse clinicians often do not close the roller clamp prior to opening the pump door and that ¿no one knew¿.Therefore, they have implemented house wide education to close the roller clamp prior to opening the pump door based on alaris user manual information.The tubing was outside of the pump for about 1.5 hours and it was about 1 hour until the baby coded.The free flow issue was realized only when the baby started coding - when the nurse went to use the tubing that had been previously removed from the channel to administer epinephrine.By this time, they were ¿a little while into the code¿.The bd team spoke to the nurse who went to administer the epi in nicu ¿ this nurse was not part of the initial fluid exchange, as described above.According to her, she disconnected this tubing from the piv to push the epi when they noticed that the fluids seemed to be ¿pouring¿ out the distal end of the tubing.The nurse clamped this tubing at the bifurcation because she was on the other side of the bed from where the line was hanging.There were too many people on the other side of the bed, therefore the nurse could not see if the secondary safety clamp was open.Because the iv bag was not saved it was difficult for the team to quantify how much fluid was gone from the iv bag.The clinicians guesstimate roughly half of the 500ml iv bag infused.Following the event, the nurses noted the piv was ¿fine¿ [patent] which ¿shocked¿ them.This same nurse demonstrated proper iv set loading, reloading, and opening of the pump door.Per the nurse manager, it is the assumption that the oi contributed to the fact the baby coded because of fluid overload.Although the patient was not doing well before the event, the fluid overload seemed to ¿push everything along¿.The nurse said the baby was treated with vasopressor support, nitric oxide, and likely lasix but could not confirm the lasix at the time of the interview.The baby progressed on care initially, was ¿super sick for a while¿, then care was de-escalated.The manager stated she is not sure if the baby is still at the hospital or if they have been discharged home.The manager did not know which channel the tubing was removed from but has tried to replicate the safety clamp not engaging and has been unable to replicate this.The cpc was also not able to replicate the safety clamp not engaging upon opening the pump doors, onsite.
 
Additional Manufacturer Narrative
H.3.If a device evaluation and/or device history review is completed, a supplemental report will be filed.
 
Additional Manufacturer Narrative
No product or photo was returned by the customer.The customer complaint of flow issues - accuracy could not be verified due to the product not being returned for failure investigation.A device history record review could not be performed on material 10010454 because the lot number is unknown.Due to no sample being received, an investigation could not be performed, and a root cause could not be determined.

Brand Name
UNSPECIFIED BD INFUSION SET
Common Device Name
INTRAVASCULAR ADMINISTRATION SET
Manufacturer (Section D)
SISTEMAS MEDICOS ALARIS S.A. DE C.V.
blvd. insurgentes no. 20351
parque industrial el florido
tijuana
Manufacturer (Section G)
SISTEMAS MEDICOS ALARIS, S.A. DE C.V.
blvd. insurgentes no. 20351
parque industrial el florido
tijuana
Manufacturer Contact
helen cox (mdr)
75 north fairway drive
vernon hills, IL 60061
8473935694
MDR Report Key21684822
Report Number9616066-2025-00628
Device Sequence Number8730758
Product Code FPA
UDI-Device Identifier07613203015806
UDI-Public(01)07613203015806
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K022209
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Catalogue Number10010454
Device Lot NumberUNKNOWN
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/26/2025
Supplement Date Received by Manufacturer04/09/2025
Initial Report FDA Received Date03/24/2025
Supplement Report FDA Received Date04/09/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown